The Dangers of DXM

It’s a story that sent the local news swarming: Five Students in Marin County Hospitalized After Cough Syrup Overdose. The teaser is easy to imagine: “The dangerous new drug that’s sending teens to the coughsyruphospital—it’s legal, lethal, and could be in your medicine cabinet.” Yet, aside from the classification of a “new” drug, that description isn’t overly dramatized.

Dextromethorphan (DXM), the active ingredient in cough suppressants like Coricidin and Robitussin has long been abused by young adults looking for a cheap, accessible high. To achieve the desired high, however, users must take multiple times the recommended dose for treating colds, in some cases an entire pack of gelcaps or entire bottle (or two) of syrup. This leaves people who abuse the medication, frequently teenagers and young adults, walking a fine, potentially fatal line.

Just ask Mark Dale of San Rafael, California. On April 30, 2010, Mark noticed that Nic, his teenage son, seemed disoriented, was slurring his words and struggling with communication and mobility. Nic had consumed two bottles of Robitussin. He was rushed to the emergency room where his heart rate was 250. “They told me that he was either going to stroke out or have a heart attack,” Dale said. “They weren’t sure they were going to be able to save him. It took 14 hours to bring him down.” That was the first of Nic’s two nearly fatal DXM overdoses.

The Substance Abuse and Mental Health Services Administration (SAMHSA) asserts that one million youth and young adults ages 12 to 25 in the United States misuse over-the-counter (OTC) cough and cold medicines that contain dextromethorphan each year. Non-medical (or recreational) use of DXM results in approximately 6,000 emergency department (ED) visits annually in the U.S., with adolescents (ages 12 to 20) accounting for almost 50% of those ED visits.

Although not as well-known as other drugs of abuse, abusing OTC cough medications like Robitussin and Coricidin isn’t new. And while it likely isn’t the primary substance of abuse for most high-school students, it is a phenomenon that seems to be increasing throughout the country, with potentially lethal consequences for those who partake. Annie Arens, a Medical Toxicology fellow at UCSF notes that in the last few years, calls to the California Poison Control Center about teens abusing Coricidin have jumped from 3% to 25% of all calls to the Center.

Unlike “sizzurp” AKA “purple drank” (the cough syrup combination of codeine and promethazine), medicine containing DXM is frequently sold over-the-counter (though in some states, including California, you need to be 18 years old to purchase it). These medications are frequently stolen from pharmacies, leading some to keep them in a locked cabinet, but these policies vary. Further, the fact that the medications are available without a prescription increases their general accessibility to those looking for a “household high” (common household items that can be abused to get high). Unaware of their potential to be abused, parents and acquaintances often leave these substances around the house, more casually than they would prescription medicines more often associated with abuse.

The effect experienced from the abuse of DXM (found in NyQuil and Robitussin, in addition to Coricidin) is categorized/assessed in four stages, outlined as follows:

1. Mild stimulation

2. Euphoria and hallucinations

3. Dissociative out of body state

4. Complete dissociation with unresponsiveness

The other active ingredients in Coricidin play a significant role in understanding why it and similar medications are so dangerous. Chlorpheniramine, the antihistamine in Coricidin, causes “anticholinergic” effect in high doses, which results in, among other things: agitation, tremors, delirium, hallucinations, and coma. (These effects are especially seen when used by children and when users combine it with other substances.)

Acetaminophen appears as the last active ingredient in Coricidin, as well as myriad other over-the-counter and prescription medications. Relatively harmless in prescribed doses, acetaminophen’s ubiquity is what makes it potentially dangerous. Acetaminophen is frequently taken with other medications, many of which also contain the drug, making accidental overdoses a fairly frequent occurrence. If someone has a nasty cold and they are taking Tylenol (acetaminophen) for the pain, as well as cough medicine that also contains the drug, it’s not hard to see how well-intentioned patients end up taking two or three times the recommended dose. Acetaminophen overdoses cause delayed liver damage and can shred the liver enough to require a transplant. It’s common practice for hospitals to check acetaminophen levels in the blood of any overdose patient, because the consequences of acetaminophen overdose are so dire.

In the grand tradition of teenagers being simultaneously well-informed and unnecessarily reckless, some teens seem aware of the dangers of acetaminophen overdose, purposely buying acetaminophen-free Coricidin, while willingly taking on the risks of overdosing on DXM and chlorpheniramine. In January of this year, ABC news reporter John Stossel covered Coricidin overdoses and spoke with Dr. Edward Boyer, an emergency room physician in Massachusetts. Boyer said, “If you talk to kids, they know they should take the stuff that doesn’t have acetaminophen in it.”

As with many drugs, dangerous complications from DXM increase dramatically when it’s taken with other substances, legal and illegal. Many students I spoke with were aware of the increased risks of taking DXM with alcohol, but none knew that when taken with antidepressants like MAO inhibitors or SSRIs, DXM may produce a life-threatening serotonin syndrome—even in a regular daily dose.

Many Marin County students were surprised to hear about the hospitalizations from Coricidin, citing the county’s well-documented problem with drinking and other drugs as the primary concern. “We all know that drinking and other drugs are big issues,” said one sophomore at Tamalpais High in Mill Valley, who wished to remain anonymous, “but until a news truck showed up at school, I had literally never heard of Coricidin.” Marina Furbush, a junior at Tamalpais High, echoed this sentiment, “After the letter [from the Tamalpais High School Administration about the overdoses] was sent home, the general atmosphere was pretty much, ‘WTF overdoses on cough medication?’ No one had really heard of it before.”

When I mention some students’ unfamiliarity with DXM, Dale wasn’t reassured. “Five overdoses seems like a small number out of all those teenagers,” Dale said. “Until you consider those kids are just the ones who got hurt enough to get recognized. I guarantee you there’s a lot more kids who are doing it. It’s rampant on college campuses. But where did their behavior begin? Right here. In high school.”

Advertisements

4 thoughts on “The Dangers of DXM

  1. Dammit. Did that when I was a much younger lad… The high was freaking amazing, but a little too queasy and lasted WAY too long. Lots of disorientation. Left a HORRID taste in the mouth that lasted for days. One of the few things that I never bothered with again. Felt like CPAP the next day.

    Liked by 1 person

    1. Yeah, the only reason I never tried it as a teenager is that I don’t think I knew about it. I was certainly stupid and anxious for a high enough to try it. It’s just dumb luck that I didn’t (though in my later years I sought the “medicinal” alcohol in cough syrups to help with withdrawal…)

      Liked by 1 person

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s